Alert archive / Louisiana / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 30, NWS Shreveport, LA

January 11, 1998Bienville Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Jan 11, 1998, 8:30 PM CST for Bienville Parish, Louisiana. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 11, 1998, 8:30 PM CST (02:30 UTC)
Expired
Jan 11, 1998, 9:30 PM CST
In force
60 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Bienville Parish, LA

The radar

The Shreveport radar (KSHV), 75 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 8:44 PM CSTHail 1Gibsland, LA
Jan 11, 9:30 PM CSTHail 1Ringgold, LA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 11, 5:45 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 2.5 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1998-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1998-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 301 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
407 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 8:20 PM CST, 10 minutes earlier.

Area forecast discussion, Jan 11, 8:20 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
820 PM CST SUN JAN 11 1998

CONVECTION CONTINUES TO PUSH EAST ACRS E TX...NRN LA AND SRN AR.
MOST OF THE RAINFALL HAS ENDED ACRS SE OK AND PARTS OF SW AR AND
NE TX. WILL NEED TO LOOK AT LOWERING OR DROPPING POPS ALTOGETHER
ACRS AREAS WHERE PCPN HAS AL BUT STOPPED. WILL ALSO NEED TO LOOK AT
REDEFINING FFAS ACRS NE TX AND SW AR AND DROP FFA ACRS SE OK. WITH SPEED
OF MOVEMENT OF THE STORMS APPROACHING 40 KT AND NO SIG TRAINING EXPECTED
WILL NOT NEED TO ISSUE FFA NW LA ATTM. MAY NEED TO ISSUE SOMETHING
LATER TONIGHT ACRS SRN PORTONS OF CWA AS FLOW BCMS MORE PARALLEL TO
STORM MOVEMENT FROM LFK ARE INTO CENTRAL LA.

CURRENT TEMPS SHUD WORK FOR LOWS TONIGHT.

18

In the hours before

Special weather statement, Jan 11, 3:15 PM CST, 5 hours 15 minutes before
ARZ050-051-059>061-070>073-LAZ001>003-010-OKZ077-TXZ096-097-108>112-
124>126-136>138-149>153-165>167-112130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
315 PM CST SUN JAN 11 1998

...A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM CST FOR
NORTHEAST TEXAS...

...A FLASH FLOOD WATCH IN EFFECT THROUGH TONIGHT FOR NORTHEAST
TEXAS AND EXTREME SOUTHEAST OKLAHOMA...

AT 315 PM CST DOPPLER RADAR IN SHREVEPORT CONTINUED TO INDICATE
AN AREA OF SHOWERS AND THUNDERSTORMS OVER NORTHEAST TEXAS...SOUTHWEST
ARKANSAS...AND SOUTHEAST OKLAHOMA. THE AREA EXTENDED GENERALLY
NORTH OF A LINE FROM TYLER TEXAS TO TEXARKANA...WALDO AND EL DORADO
ARKANSAS. THUNDERSTORMS WITHIN THE AREA WERE MOVING TO THE NORTHEAST
AT NEAR 40 MPH. THE HEAVIER THUNDERSTORMS WERE NOTED FROM NEAR
NEAR LINDALE WHICH IS JUST NORTH OF TYLER NORTHEAST TO NEAR MT
PLEASANT TEXAS. OTHER THUNDERSTORMS WERE NOTED FROM NEAR VALLIANT
AND IDABEL OKLAHOMA TO NEAR DE QUEEN AND DIERKS ARKANSAS.

OVER THE PAST COUPLE OF HOURS RAINFALL AMOUNTS OVER NORTHEAST TEXAS
ACROSS EXTREME SOUTHEAST OKLAHOMA AND INTO SOUTHWEST ARKANSAS
RANGED FROM NEAR 1/2 TO 1 INCH WITH ISOLATED HIGHER AMOUNTS TO NEAR
1 1/2 INCHES ACROSS SOUTHEAST MCCURTAIN COUNTY NEAR IDABEL.

PERSONS IN NORTHEAST TEXAS...EXTREME SOUTHEAST OKLAHOMA...AND PARTS
OF SOUTHWEST ARKANSAS SHOULD MONITOR THE WEATHER AND BE PREPARED TO
TAKE SOME TYPE PROTECTIVE ACTION IF FLASH FLOODING OR VERY HEAVY
RAINFALL OCCURS. THE GROUND IS NEAR SATURATION IN SOME LOCATIONS
AND HEAVY RAINS WILL CAUSE FLASH FLOODING IN SHORT PERIOD OF
TIME.

SIX
Special weather statement, Jan 11, 3:15 PM CST, 5 hours 15 minutes before
ARZ050-051-059>061-070>073-LAZ001>003-010-OKZ077-TXZ096-097-108>112-
124>126-136>138-149>153-165>167-112130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
315 PM CST SUN JAN 11 1998

...A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM CST FOR
NORTHEAST TEXAS...

...A FLASH FLOOD WATCH IN EFFECT THROUGH TONIGHT FOR NORTHEAST
TEXAS AND EXTREME SOUTHEAST OKLAHOMA...

AT 315 PM CST DOPPLER RADAR IN SHREVEPORT CONTINUED TO INDICATE
AN AREA OF SHOWERS AND THUNDERSTORMS OVER NORTHEAST TEXAS...SOUTHWEST
ARKANSAS...AND SOUTHEAST OKLAHOMA. THE AREA EXTENDED GENERALLY
NORTH OF A LINE FROM TYLER TEXAS TO TEXARKANA...WALDO AND EL DORADO
ARKANSAS. THUNDERSTORMS WITHIN THE AREA WERE MOVING TO THE NORTHEAST
AT NEAR 40 MPH. THE HEAVIER THUNDERSTORMS WERE NOTED FROM NEAR
NEAR LINDALE WHICH IS JUST NORTH OF TYLER NORTHEAST TO NEAR MT
PLEASANT TEXAS. OTHER THUNDERSTORMS WERE NOTED FROM NEAR VALLIANT
AND IDABEL OKLAHOMA TO NEAR DE QUEEN AND DIERKS ARKANSAS.

OVER THE PAST COUPLE OF HOURS RAINFALL AMOUNTS OVER NORTHEAST TEXAS
ACROSS EXTREME SOUTHEAST OKLAHOMA AND INTO SOUTHWEST ARKANSAS
RANGED FROM NEAR 1/2 TO 1 INCH WITH ISOLATED HIGHER AMOUNTS TO NEAR
1 1/2 INCHES ACROSS SOUTHEAST MCCURTAIN COUNTY NEAR IDABEL.

PERSONS IN NORTHEAST TEXAS...EXTREME SOUTHEAST OKLAHOMA...AND PARTS
OF SOUTHWEST ARKANSAS SHOULD MONITOR THE WEATHER AND BE PREPARED TO
TAKE SOME TYPE PROTECTIVE ACTION IF FLASH FLOODING OR VERY HEAVY
RAINFALL OCCURS. THE GROUND IS NEAR SATURATION IN SOME LOCATIONS
AND HEAVY RAINS WILL CAUSE FLASH FLOODING IN SHORT PERIOD OF
TIME.

SIX
Local storm report, Jan 11, 3:21 PM CST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
321 PM CST SUN JAN 11 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

200 PM     2 SE IDABEL               OK   .75 INCH HAIL
01/11/98   MCCURTAIN

10
Local storm report, Jan 11, 3:21 PM CST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
321 PM CST SUN JAN 11 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

200 PM     2 SE IDABEL               OK   .75 INCH HAIL
01/11/98   MCCURTAIN

10

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 6:04 PM CSTSevere Thunderstorm WarningSHVHarrison, Marion56 min
Jan 11, 6:21 PM CSTSevere Thunderstorm WarningSHVSmith39 min
Jan 11, 6:45 PM CSTSevere Thunderstorm WarningSHVRusk45 min
Jan 11, 7:29 PM CSTSevere Thunderstorm WarningSHVHarrison, Panola61 min
Jan 11, 10:40 PM CSTSevere Thunderstorm WarningSHVShelby35 min
Jan 11, 6:58 PM CSTSevere Thunderstorm WarningSHVBossier, Caddo47 min
Jan 11, 7:42 PM CSTSevere Thunderstorm WarningSHVBossier48 min
Jan 11, 7:55 PM CSTSevere Thunderstorm WarningSHVWebster35 min
Jan 11, 8:12 PM CSTSevere Thunderstorm WarningSHVCaddo, De Soto48 min
Jan 11, 8:51 PM CSTSevere Thunderstorm WarningSHVLincoln69 min
Jan 11, 9:33 PM CSTSevere Thunderstorm WarningSHVBienville27 min
Jan 11, 11:13 PM CSTSevere Thunderstorm WarningSHVSabine62 min
Jan 11, 11:30 PM CSTTornado WarningSHVSabine60 min
Jan 12, 12:06 AM CSTTornado WarningSHVNatchitoches54 min
Jan 12, 12:58 AM CSTSevere Thunderstorm WarningSHVGrant47 min
Jan 11, 6:04 PM CSTSevere Thunderstorm WarningSHVNevada56 min
Jan 11, 6:19 PM CSTSevere Thunderstorm WarningSHVColumbia56 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.